Alert archive / Hawaii / Small Craft Advisories in 2021
Small Craft Advisory 25, NWS Honolulu, HI
NWS Honolulu, HI issued this small craft advisory at May 4, 2021, 9:01 PM HST. It took effect at May 5, 2021, 3:34 AM HST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2021, 9:01 PM HST (07:01 UTC)
- In effect from
- May 5, 2021, 3:34 AM HST
- Expired
- May 6, 2021, 3:15 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
965 WHHW70 PHFO 050701 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 901 PM HST Tue May 4 2021 PHZ119>121-123-124-052015- /O.NEW.PHFO.SC.Y.0025.210505T1600Z-210506T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 901 PM HST Tue May 4 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM HST THURSDAY... * WHAT...Easterly trade winds, except north in Maalaea Bay, increasing to 15 to 25 kt. * WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big Island Leeward Waters and Big Island Southeast Waters. * WHEN...From 6 AM Wednesday to 6 AM HST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Gibbs
4 follow-up statements
834 WHHW70 PHFO 051334 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 334 AM HST Wed May 5 2021 PHZ119>121-123-124-060245- /O.EXT.PHFO.SC.Y.0025.210505T1334Z-210506T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 334 AM HST Wed May 5 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Easterly trade winds, except north in Maalaea Bay, increasing to 15 to 25 kt. * WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big Island Leeward Waters and Big Island Southeast Waters. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Gibbs
485 WHHW70 PHFO 051928 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 928 AM HST Wed May 5 2021 PHZ119>121-123-124-060830- /O.CON.PHFO.SC.Y.0025.000000T0000Z-210506T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 928 AM HST Wed May 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Easterly trade winds, except north in Maalaea Bay, 15 to 25 kt. * WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big Island Leeward Waters and Big Island Southeast Waters. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
719 WHHW70 PHFO 060119 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 319 PM HST Wed May 5 2021 PHZ119>121-123-124-061430- /O.CON.PHFO.SC.Y.0025.000000T0000Z-210506T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 319 PM HST Wed May 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Easterly trade winds, except north in Maalaea Bay, 15 to 25 kt. * WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big Island Leeward Waters and Big Island Southeast Waters. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
636 WHHW70 PHFO 061315 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 315 AM HST Thu May 6 2021 PHZ119>121-123-124-061415- /O.CAN.PHFO.SC.Y.0025.000000T0000Z-210506T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 315 AM HST Thu May 6 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have fallen below advisory criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at May 4, 8:30 PM HST, 31 minutes earlier.
Area forecast discussion, May 4, 8:30 PM HST, 31 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 830 PM HST Tue May 4 2021 .SYNOPSIS... Moderate trade winds will continue tonight through Thursday morning, with showers favoring windward and mauka areas and a stray shower reaching leeward areas from time to time. An upper level low and surge of deep layer moisture will bring unsettled weather to the state Thursday afternoon into the weekend, with the potential for locally heavy rainfall at times across portions of the state. Moderate to locally breezy trades appear to return along with more typical trade wind weather Sunday through early next week. && .DISCUSSION... Currently at the surface, a 1032 mb high is centered around 1150 miles northwest of Honolulu, while a 1024 mb high around 1400 miles northeast of Hilo. Meanwhile, a trough of low pressure is located several hundred miles west of Kauai, with a deep upper level low in this same area. The resulting gradient is producing moderate trade winds across the island chain this evening. Infrared satellite imagery shows a mix of high and low clouds resulting in partly to mostly cloudy conditions. Radar imagery shows scattered trade wind showers moving into windward areas, with some of these showers reaching leeward areas at times. Main short term concerns revolve around trade wind trends and the increased chances for rain, possibly heavy at times, late in the work week into the weekend. High pressure northwest of the state will slide eastward well to the north of the islands through the remainder of the work week, while a surface trough remains nearly stationary several hundred miles west of Kauai. This eastward propagating high will then become nearly stationary over the weekend while a front approaches from the northwest and merges with the surface trough west of the state. This pattern will result in fluctuating trade winds with periods of lighter flow, particularly over the western islands. Moderate trades should hold in place over the entire island chain through Thursday morning, and over the eastern islands through the weekend. Over the western islands however, the trades will ease and shift east-southeast enough to allow some localized sea and land breezes Thursday afternoon through Saturday night. High pressure northeast of the state appears to become more dominant Sunday through early next week, which should bring a return of moderate to locally breezy trades to the entire island chain. As for the remaining weather details, we should see a relatively normal trade wind shower pattern hold in place tonight through Thursday morning, with showers favoring windward and mauka areas and a stray shower reaching leeward areas from time to time. The pattern becomes more interesting Thursday afternoon into the weekend, as increasing deep layer moisture surges over the islands from the south and east, while a deep upper level low slowly opens up and passes east-northeastward over the state. With precipitable water values climbing into the 1.7 to 1.9 inch range, combined with unstable conditions associated with the upper level energy passing overhead, some locally heavy rainfall will be possible at times across the islands. One time period of particular interest appears to focus from late Thursday afternoon through Friday, where convergent low level flow becomes aligned with strong difluence aloft, and a Flash Flood Watch may eventually be needed for much the state during this time. The shower pattern could remain active Friday night through Saturday night, with additional periods of heavy rain, but the details are not clear at the moment. A more typical trade wind pattern featuring windward and mauka showers appears to overspread the island chain Sunday through early next week. && .AVIATION... Tonight through Wednesday, easterly trade winds will strengthen again and allow for clouds, showers, and isolated MVFR conditions to favor north through east facing sections of the islands. However, VFR conditions are expected to prevail at most airports throughout the forecast period. As a low aloft west of the state encroaches on the area, showers will remain active as the atmosphere continues to destabilize. Additionally, extensive middle and high clouds are expected to overspread the islands and will remain in place for much of the rest of the week. There are currently no AIRMETs in effect, though mountain obscuration may become an issue for windward locations later as cloud coverage and showers increase. AIRMET Tango may also eventually be needed for low-level turbulence downwind of terrain once the trade winds increase on Wednesday. && .MARINE... Fresh to strong easterly trade winds are expected to return Wednesday, likely resulting in Small Craft Advisory conditions for the typically windier waters between Maui County and the Big Island. Although these winds could persist into the second half of the week, confidence remains low due to the presence of an upper low in the area and the potential for broad troughing at the surface to setup near the western end of the state. If this scenario evolves, the low-level flow would shift out of a more east to southeast direction loosening the pressure gradient over the state slightly. In addition to the local wind pattern, some heavy showers will become possible through the second half of the week as the upper low drifts into the area. Surf along north and west facing shores will continue to lower through midweek as the swell that peaked over the weekend moves out. Broad low pressure, currently centered over the far northwest Pacific near the western Aleutians, is forecast to track eastward Wednesday through Thursday toward the Date Line. Guidance shows a decent area of strong- to gale-force breezes setting up to its south focused at the islands within the 310-320 degree band, which should result in another small, medium-period northwest swell arriving Saturday night into Sunday. This will hold into Monday, then drop off by Tuesday. Surf along east facing shores should trend up slightly through the second half of the week and upcoming weekend as high pressure to the north shifts eastward and fresh trades expand well upstream of the islands. Surf along south facing shores will remain small through Friday, but notch up slightly over the weekend as a new, long-period south swell arrives. Expect this trend to hold next week, with another south swell potentially arriving Tuesday and holding through midweek. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory from 6 AM Wednesday to 6 AM HST Thursday for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Jelsema AVIATION...Vaughan MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:30 PM HST | Areal Flood Advisory | HFO | Kalawao | 100 min |
| May 5, 9:17 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 54 hr |
Nearby
Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.